Is it normal to have GI distress after BCG?

I have been experiencing diarrhea, constipation, bloating, gas, flatulence, and abdominal cramps in the 48 hours after BCG. Has anyone else experienced this?


Community Answers
  • minniethemoocher
    2 months ago

    I experienced all your symptoms. Could only do 7
    treatments.
    My bcg side effects have returned after 2 years.
    I am on my 5th day of feeling horrible.
    Good luck to you.

  • Sarah Wallin moderator
    2 months ago

    @minniethemoocher, I’m sorry to hear you’re feeling horrible and experiencing all these symptoms. It can be so tough when you are trying to get better. Please know that this community understands the struggle and is here for you. Wishing you some smoother days ahead. -Sarah (BladderCancer.net Team Member)

  • minniethemoocher
    2 months ago

    Hi Sarah,
    Thanks for the kind words. I believe I made a mistake.
    Interstial Cystitis flare up. It is such a horrible
    illness. No cure. Same symptoms as BCG side effects.

  • Brandy78
    3 months ago

    I’m doing BCG treatments also and experience these same symptoms. My urologist and the information they give me says these things could be a side effect of the bcg.

  • CarlaG author
    3 months ago

    Thank you Brandy. That makes me feel much better. I don’t know why my urologist doesn’t think these symptoms are typical but they are obviously associated with the BCG treatments. I’m sorry you are experiencing these symptoms too. Good luck with your treatments.

  • CarlaG author
    3 months ago

    Thank you Noel. I did email my urologist who said these side effects aren’t known for BCG and to consult a My PCP doc for a GI consult and to keep taking Trospium CL ER, which is the bladder anti-spasmodic. I talked to my regular internal medicine doc who pointed out Trospium and similar drugs can cause GI issues but I don’t think that is the issue as I have been on Trospium for months and no GI issues. He also suggested probiotics which I already take.
    So I’m thinking I will just address the GI issues with OTC treatments, herbal or homeopathic treatments etc.
    If they persist after I’m done with BCG, I will see a gastroenterologist. Thanks again for your reply. It’s always good to hear from fellow patients because doctors don’t know everything!

  • Noel Forrest moderator
    3 months ago

    Hi CarlaG, it’s very common for those of us receiving BCG to experience post treatment symptoms. Each person will react different, but the symptoms you have described can happen has a result of your BCG. I’ve experienced similar symptoms, which can last up to 3 days. However if you are still experiencing these symptoms leading up to your next BCG appointment I would let your medical team know. They may be able to prescribe medication to prevent this. I wish you well with the remainder of your treatment and please keep us updated on how things are going for you. – Noel, (BladderCancer.net Team Member)

  • Share Your Answer

    Poll